Hail, Eddy
- When
- August 18, 12:10 AM CST
- Where
- Eddy County, 9.43 mi NE of Brantford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.710, -98.760
The occupants of a house heard the hail hitting the side of the house and woke up.
A thunderstorm flared up early in the morning of the 18th, producing large hail near Brantford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A thunderstorm flared up early in the morning of the 18th, producing large hail near Brantford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 10:56 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1156 PM CDT WED AUG 17 2011 .UPDATE... SMALL MID CLOUD PATCH MOVED FROM MINOT TO DEVILS LAKE AND ON NOSE OF 25 KT 850 MB JET AND WARM ADV A FEW SHOWERS DEVELOPING NR DVL...MAY TURN INTO THUNDER. ADDED LOW POP FOR THUNDER GFK-DVL AREA THRU THE NIGHT. KEEP ISOLD IN THE FAR SOUTH AS WELL. && .PREV DISCUSSION... /ISSUED 858 PM CDT WED AUG 17 2011/ UPDATE... CONCERNS TONIGHT ARE CONVECTIVE CHANCES LATE IN SE ND/WCNTRL MN. SPC MESO PAGE INDICATES THE NARROW RIBBON OF 850 MB MOISTURE TRANSPORT SHIFTING EAST A BIT AND LIES FROM NEBRASKA PANHANDLE TO ABOUT PIERRE SD THEN TO BISMARCK. THE NRN AREA INTO SCNTRL ND HAS DIMINISHED IN VALUES AND RUC AND OTHER RANGE MODELS INDICATE THAT THE 850 MB JET GETS ORIENTED MORE SW-NE AND THEN ALMOST E-W BY LATE TONIGHT. THIS WILL TAKE SURGE OF 850 MB MOISTURE UP INTO CNTRL ND A BIT MORE NORTHEAST TONIGHT TOWARD THE SISSETON HILLS AND THEN EAST BY 12Z MORE TOWARD MINNEAPOLIS AREA. RADARS INDICATE MID LEVEL STORMS MOVING EAST-SOUTHEAST SOUTH OF A WATERTOWN-PIERRE LINE. EXPECT OVERALL SIMILAR TRENDS THE REST OF THE NIGHT WITH BEST THUNDERSTORM CHANCES SOUTH OF OUR AREA IN ECNTRL-SE SD INTO SRN MN IN BEST 850 MB WARM ADV/THETA-E ADV. NRN EDGE OF THIS IS FCST TO BRUSH FAR SE ND/WCNTRL MN SOUTH OF ADC-FFM-FAR-JMS LINE OVERNIGHT SO KEPT LOW POP SOUTH OF THERE. BUT CERTAINLY THE MAIN CHANCES IS FARTHER SOUTH. PREV DISCUSSION... /ISSUED 230 PM CDT WED AUG 17 2011/ DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND MINOR PCPN CHANCES. MODELS SHOWING SOME SUBTLE DIFFERENCES IN PREFRONTAL SURFACE FEATURES THURSDAY OTHERWISE IN GOOD AGREEMENT. WILL USE BLEND FOR FORECAST. SURFACE HIGH PRESSURE TO SHIFT EAST OVERNIGHT SETTING UP SURFACE RETURN FLOW. 850MB MOISTURE TRANSPORT/WARM ADVECTION ACROSS SW SD ALSO TO LIFT NORTHEAST INTO FAR SOUTHERN FA AFT 06Z. CURRENTLY SEEING BAND OF ACCAS ON LEADING EDGE OF ABOVE FEATURES. ALTHOUGH CONVERGENCE WEAK...COMBINATION OF MOISTURE/THERMAL ADVECTION INTERACTING WITH NOSE OF UPPER LEVEL JET MAX MAY BE ENOUGH TO SUPPORT SOME ELEVATED CONVECTION LATE TONIGHT SO WILL MAINTAIN SLIGHT CHANCE POPS ACROSS FAR SOUTH. WITH WARM ADVECTION AND SOME RECOVERY IN DEWPOINTS TEMPERATURES WILL BE SLIGHTLY WARMER OVERNIGHT. COULD BE SEEING SOME RESIDUAL CONVECTION ACROSS FAR SOUTH THURSDAY MORNING. PCPN POTENTIAL ACROSS REMAINDER OF FA LESS CERTAIN. MODELS DIFFER ON STRENGTH OF PREFRONTAL TROUGH AHEAD OF NEXT COLD FRONT. NAM SHOWING BEST CONVERGENCE WITH FEATURE WHILE GFS MUCH WEAKER. THERE WILL BE ENOUGH INSTABILITY TO SUPPORT CONVECTION SO WILL MAINTAIN SOME LOW END POPS DURING THE DAY. BETTER CHANCES THURSDAY NIGHT WITH FRONTAL PASSAGE AND RELATIVELY UNSTABLE AIRMASS AHEAD OF FRONT. GREATEST INSTABILITY FROM VALLEY REGION EAST AND WILL KEEP POPS AS IS WITH GOOD MODEL AGREEMENT WITH TIMING. BOUNDARY EXITS FA EARLY FRIDAY FOLLOWED BY GOOD PUSH OF COLD ADVECTION FOR DRY/COOLER DAY. WITH HIGH PRESSURE OVERHEAD FA FRIDAY NIGHT AND COOL COLUMN WILL LIKELY SEE WIDESPREAD MINIMUM TEMPERATURES IN THE 40S. WEAK RETURN FLOW FROM VALLEY WEST SATURDAY HOWEVER WILL LIKELY BE ANOTHER DAY WITH COOLER THAN AVERAGE TEMPERATURES. LONG TERM [SATURDAY NIGHT - TUESDAY]... THE PERIOD BEGINS WITH A SLIGHT CHANCE OF SHOWERS AND STORMS ACROSS THE NORTHERN FA. HOWEVER...A WARMING TREND ACCOMPANIED BY DRY WEATHER LOOKS LIKELY AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL US. AVIATION... VFR CIGS AND VSBYS ARE FORECASTED THROUGH THURSDAY MORNING. THE BREEZY WESTERLY WINDS OF 10 TO 20 KNOTS WILL RELAX BY THIS EVENING AND BECOME LIGHT AND SOUTHERLY TONIGHT. SOME SHOWERS AND STORMS MIGHT SLIDE 20 TO 30 MILES SOUTH OF KFAR THURSDAY MORNING. HYDROLOGY... DUE TO FLOWS COMING OUT OF ANTELOPE CREEK THE POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER WAS BUMPED UP TO MODERATE FLOODING. OTHERWISE MINOR FLOODING CONTINUES ALONG THE SOUTHERN RED MAINSTEM AND A FEW OTHER TRIBUTARIES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT WED AUG 17 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT WED AUG 17 2011 ...SOME SEVERE STORMS POSSIBLE FOR THURSDAY AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR THURSDAY AFTERNOON AND EVENING. THE STORMS WILL BE MOST LIKELY SOUTH AND EAST OF A LINE FROM NIMROD TO HOFFMAN MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL DEVELOP THURSDAY AFTERNOON AFTER 3 PM CDT AND SHOULD DIMINISH AFTER SUNSET. THE THUNDERSTORMS WILL OCCUR ALONG A COLD FRONT THAT WILL MOVE ACROSS THE REGION THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the first event began at 06:10 UTC.
1 hail. Local standard time, as filed.
The occupants of a house heard the hail hitting the side of the house and woke up.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326996.